Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1992

Severe Thunderstorm Warning 348, NWS Tulsa, OK

October 31, 1992Haskell County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 31, 1992, 4:29 PM CST for Haskell County, Oklahoma. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 31, 1992, 4:29 PM CST (22:29 UTC)
Expired
Oct 31, 1992, 5:30 PM CST
In force
61 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Haskell County, OK

What was reported inside it

TimeReportWhereRemark
Oct 31, 4:31 PM CSTHail 1.75Haskell, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1992-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1992-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
NaN m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 312229
SVRTUL
OKC061-312330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
429 PM CST SAT OCT 31 1992
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS
 
IN SOUTHEAST OKLAHOMA
 
   ...HASKELL COUNTY
 
AT 427 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 3 MILES SOUTHEAST OF STIGLER. GOLFBALL SIZE HAIL WAS
REPORTED WITH THIS STORM IN STIGLER. THE TOWN OF KEOTA AND KERR
LAKE IS IN THE PATH OF THIS STORM AS IT MOVED NORTHEAST AT 30 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
LARGE HAIL...DEADLY LIGHTN0ING AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 3:38 PM CST, 51 minutes earlier.

Area forecast discussion, Oct 31, 3:38 PM CST, 51 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
330 PM CST SAT OCT 31 1992

SFC LO LCTD NR PNHNDL LATE THIS AFTN WITH WRM FNT ACRS CNTL OK
TO N OF MLC AND DRYLN ACRS XTRM WRN OK.  UPR SYSTM MOVG ACRS
NM ATTM...AND MDLS FAIRLY CONSISTENT MOVG THIS FTR ACRS OK TNGT
AND EARLY SUN.  LOOK FOR SFC LO TO CONT TO SLIDE EWRD AND SHLD
BE MOVG INTO NE OK ARND 12Z WITH CDFNT INTO WRN FRINGES OF THE
AREA.  FNT WL THEN MOV ON ACRS REMAINDER OF THE AREA DURING THE
DAY SUN AS SFC LO BGNS TO LIFT NE.  SVR TSTMS HAV ALREADY FIRED
THIS AFTN NR MLC AND WL INCLD POTNTL FOR SVR ACTVTY ACRS ERN OK
THRU TNGT.  WL ALSO INCLD MENTION OF PSBL HVY RAIN.  HIGH POPS
WL REMAIN IN ORDER SUN AS FNT AND UPR SUPPORT MOVS ACRS.  WL
CONT POPS INTO 3RD PD AS MOISTR WRAPING ARND SYSTM RMNS OVR
THE AREA...THEN LV 4TH PD DRY FOR NOW.  WL LEAN SLGTLY TWRD
HIGHER FWC GUID TEMPS.

PRELIM NUMBERS:  TUL 60/66/45/60 8621  BVO 57/60/41/56 8421
                 MLC 60/68/44/60 7621  IDB 61/71/48/62 7621
...04...

.OK...NONE.

In the hours before

Special weather statement, Oct 31, 2:01 PM CST, 2 hours 28 minutes before
OKZ026>034-040-011200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
200 PM CST SAT OCT 31 1992

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND TONIGHT ACROSS MOST OF EASTERN OKLAHOMA. THE MODERATE RISK AREA
IS GENERALLY ALONG AND SOUTH OF A LINE FROM PAWNEE TO BARTLESVILLE TO
MIAMI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF EASTERN OKLAHOMA.

A STRONG LOW PRESSURE SYSTEM FORMING IN THE OKLAHOMA PANHANDLE WILL
MOVE SLOWLY EASTWARD OVER THE NEXT 12 TO 24 HOURS.  WARM...MOIST AIR
AHEAD OF THE LOW WILL PRODUCE A VERY UNSTABLE ATMOSPHERE ACROSS
THE AREA.  SEVERAL OTHER CONDITIONS...NAMELY...A WELL DEVELOPED DRY
LINE TO OUR WEST AND A STRONG UPPER LEVEL SYSTEM...ARE POISED TO
INTERACT WITH THE UNSTABLE AIRMASS.

ONCE STORMS DEVELOP...THEY SHOULD QUICKLY ORGANIZE INTO A SQUALL LINE
WHICH WILL THEN TRACK EASTWARD ACROSS EASTERN OKLAHOMA.  DAMAGING
WIND AND HAIL WILL BE THE MAIN THREAT...HOWEVER ISOLATED TORNADIC
ACTIVITY MAY ALSO BE POSSIBLE.

THUNDERSTORMS ARE LIKELY TO CONTINUE WELL INTO TONIGHT.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS ACROSS EASTERN
OKLAHOMA SHOULD BE PREPARED FOR ACTI,VATION LATE THIS AFTERNOON AND
TONIGHT.

NOTE...THIS IS A SPECIAL ISSUANCE OF THE EASTERN OKLAHOMA THUNDERSTORM
OUTLOOK. THESE OUTLOOKS ARE ISSUED ROUTINELY FROM MID MARCH TO MID
JUNE AND AS NEEDED DURING OTHER TIMES OF THE YEAR.
Local storm report, Oct 31, 4:28 PM CST, 1 minute before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
427 PM CST SAT OCT 31 1992

DATE/TIME (CDT)   COUNTY       REPORT

425 PM            HASKELL      GOLF BALL SIZE HAIL IN STIGLER

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 3:27 PM CSTSevere Thunderstorm WarningTSAHaskell63 min
Oct 31, 3:45 PM CSTSevere Thunderstorm WarningTSAPittsburg60 min
Oct 31, 4:21 PM CSTSevere Thunderstorm WarningTSAOkfuskee69 min
Oct 31, 4:35 PM CSTSevere Thunderstorm WarningTSASequoyah55 min
Oct 31, 4:48 PM CSTSevere Thunderstorm WarningTSAOkmulgee42 min
Oct 31, 5:22 PM CSTSevere Thunderstorm WarningTSAMuskogee68 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1992Every severe thunderstorm warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.